Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 104, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 2010, 6:25 AM CDT for Clark County, Taylor County, Wisconsin. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2010, 6:25 AM CDT (11:25 UTC)
- Expired
- Sep 2, 2010, 7:45 AM CDT
- In force
- 80 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:43 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 2, 3:43 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 343 AM CDT THU SEP 2 2010 .SHORT TERM...TODAY THROUGH SATURDAY AT 3 AM...A LONG WAVE TROUGH WAS LOCATED ACROSS THE NORTH PLAINS. AHEAD OF IT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS MINNESOTA...WESTERN IOWA...AND NORTHEAST NEBRASKA. THERE WAS SOME REPORTS OF SEVERE WEATHER EARLIER IN THE NIGHT ACROSS SOUTHWEST MINNESOTA AND ACROSS THE OMAHA COUNTY WARNING AREA. HOWEVER AS THESE THUNDERSTORMS HAVE MOVED OUT OF THE BETTER INSTABILITY AND MOISTURE TRANSPORT...THE REPORTS HAVE WANED. THE 02.00Z MODELS REMAIN IN VERY GOOD AGREEMENT THAT THIS LONG WAVE TROUGH WILL MOVE EAST INTO THE AREA LATE THIS AFTERNOON AND REMAIN ACROSS THE AREA INTO FRIDAY. THE MODELS ARE IN DISAGREEMENT ON HOW MUCH INSTABILITY WILL BE LOCATED ACROSS THE AREA. THE NAM/WRF HAS THE MIXED LAYER CAPES GENERALLY LESS THAN 700 J/KG THROUGH THE DAY. MEANWHILE THE GFS HAS THE IN THE 1000 TO 1500 J/KG THROUGH THIS MORNING...AND THEY FALL OFF TO LESS THAN A 1000 J/KG THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH THE AREA. AT THIS TIME...THE GFS IS VERIFYING THE BEST...SO LEANING MORE TOWARD IT. WITH THE BEST SHEAR BEING LOCATED IN THE 0-3 KM RANGE... THERE IS A POSSIBILITY THAT WE COULD A SEE A FEW OF THESE THUNDERSTORMS BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS THROUGH EARLY AFTERNOON. ON FRIDAY...THE MODELS CONTINUE TO SHOW THAT THERE WILL BE A TIGHT SURFACE GRADIENT LOCATED ACROSS THE AREA. THIS WILL RESULT IN SUSTAINED WINDS IN THE 15 TO 30 MPH RANGE. WITH THE BUFKIT SOUNDINGS CONTINUING TO SUGGEST THAT WE WILL MIX UP INTO THE 750 TO 800 MB RANGE...SOME OF THE STRONGER WINDS FROM ALOFT WILL BE ABLE TO MIX TO SURFACE AND AS A RESULT...WE SHOULD SEE WIND GUSTS IN THE 30 TO 40 MPH RANGE. THESE WINDS SHOULD GRADUALLY DIMINISH IN THE LATE AFTERNOON AND EARLY EVENING AS THE SURFACE PRESSURE GRADIENT RELAXES SOME AND THE DIURNAL MIXING LOWERS. IN ADDITION TO THE WINDS...THERE WILL ALSO BE SOME SCATTERED INSTABILITY SHOWERS DUE TO THE COLD AIR ALOFT. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY LIKE THEIR PREDECESSORS...THE 02.00Z MODELS CONTINUE TO SHOW THAT A WARM FRONT WILL BE MOVING NORTHWARD ACROSS THE AREA ON SUNDAY NIGHT AND LABOR DAY. HOWEVER THEY ARE DIFFERING ON HOW MUCH PRECIPITATION WILL BE ASSOCIATED WITH IT. THE GFS SHOWS THAT THERE WILL BE ENOUGH MOISTURE TRANSPORT INTO THE FRONT TO GENERATE SOME PRECIPITATION DESPITE THE VERY WARM AIR ALOFT /10 TO 12C 700 MB TEMPERATURES/. MEANWHILE THE ECMWF SHOWS THAT THE AIR COMING OUT OF THE SOUTHERN PLAINS WILL BE TOO DRY TO GENERATE ANY PRECIPITATION. ONE CHANGE IN THE MODELS THIS MORNING WAS THAT THE COLD FRONT IS NOW MOVING THROUGH THE REGION ON MONDAY NIGHT INSTEAD OF TUESDAY. EVEN THOUGH THERE IS AGREEMENT IN THE FRONTAL TIMING...THE MODELS DO DISAGREE ON WHETHER THERE WILL BE ANY PRECIPITATION ASSOCIATED WITH IT. THE GFS HAS ITS FORCING A BIT FURTHER SOUTHEAST THAN THE ECMWF. AS A RESULT...IT IS ABLE TO HELP ERODE THE STRONG CAP ACROSS THE REGION. MEANWHILE THE ECMWF SHOWS THAT THE CAP WILL REMAIN IN PLACE AND THE FRONT MOVES THROUGH THE FORECAST AREA WITH LITTLE...IF ANY...PRECIPITATION. BEYOND THIS TIME PERIOD...THERE REMAINS LITTLE RUN TO RUN CONSISTENCY ON WHERE A MEANDERING FRONT WILL BE LOCATED AND THIS ULTIMATELY AFFECTS THE PRECIPITATION TIMING AND TEMPERATURES. && .AVIATION...TODAY INTO FRIDAY MAIN INITIAL FOCUS FOR THIS MORNING ARE ON THE VLIFR FOG AND STRATUS THAT HAS FORMED OVER MUCH OF SOUTHERN WISCONSIN AND THE TIMING OF SHOWERS AND THUNDERSTORMS MAKING IT INTO THE TAF SITES. FIRST...DENSE FOG AND VLIFR CEILINGS HAVE FORMED OVER MUCH OF SOUTHERN WISCONSIN NORTH OF A STALLED OUT FRONT. THESE CONDITIONS ARE EXPECTED TO PERSIST INTO THE MID MORNING HOURS AND POSSIBLY LIFT NORTH AS THE NEXT STORM SYSTEM TRACKS INTO THE REGION AND PULLS THE FRONT NORTHWARDS. UPPER LEVEL CLOUD COVERAGE MAY LIMIT HOW LOW CONDITIONS GET AT LSE ALONG WITH STRONGER WINDS ALOFT. THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION FROM CENTRAL MINNESOTA THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION LATER THIS MORNING AND PERSIST INTO THE EARLY AFTERNOON HOURS BEFORE A COLD FRONT SWEEPS THROUGH. MVFR TO IFR CONDITIONS WILL BE POSSIBLE AT TIMES WITH THESE STORMS. AS THIS STORM SYSTEM MOVES THROUGH THE REGION AND THE COLD FRONT MIGRATES THROUGH...WINDS WILL SHIFT AROUND TO THE WEST AND BECOME RATHER GUSTY...PARTICULARLY ON FRIDAY WHEN SOME GUSTS ARE EXPECTED TO BE IN THE 30 TO 40 KNOT RANGE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...BOYNE AVIATION...HALBACH
Hazardous weather outlook, Sep 2, 4:36 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 436 AM CDT THU SEP 2 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-031100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 436 AM CDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT OCCASIONAL THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY THIS MORNING. THE THREAT OF STORMS WILL SHIFT TO THE EAST TO WESTERN WISCONSIN THIS AFTERNOON BEFORE CLEARING OUT BY THIS EVENING. HEAVY DOWNPOURS...FREQUENT LIGHTNING AND STRONG WIND GUSTS WILL BE THE MAIN THREATS THROUGH THE DAY. THE OVERALL THREAT FOR ANY OF THESE STORMS BECOMING SEVERE IS RATHER LOW GIVEN THAT INSTABILITY IS NOT EXPECTED TO BE VERY HIGH TODAY AND THAT THE COLD FRONT WILL ALREADY BE NEAR THE MISSISSIPPI RIVER BY NOON. THUS...IF ANY STORMS DO GO SEVERE...THE BEST CHANCES WOULD BE ACROSS WESTERN WISCONSIN IN THE AFTERNOON. THIS THREAT WILL END ONCE THE COLD FRONT COMES THROUGH AND SHIFTS AROUND TO THE WEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG SUSTAINED WINDS ARE EXPECTED ON FRIDAY WITH SOME GUSTS REACHING UP TO 40 MPH. THERE IS A CHANCE FOR THUNDERSTORMS FROM LABOR DAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. IF IT IS NEEDED...THE BEST CHANCES WOULD BE IN WESTERN WISCONSIN THIS AFTERNOON. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. HALBACH
In the hours before
Special weather statement, Sep 2, 4:43 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 443 AM CDT THU SEP 2 2010 MNZ079-086>088-WIZ032-033-021045- BUFFALO-DODGE-OLMSTED-TREMPEALEAU-WABASHA-WINONA- 443 AM CDT THU SEP 2 2010 AT 439 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 10 MILES NORTH OF MAXVILLE TO BLOOMING PRAIRIE...MOVING EAST AT 40 MPH. WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS. THE STRONG THUNDERSTORMS WILL BE NEAR... MANTORVILLE...LAKE CITY...ORONOCO...KASSON AROUND 450 AM... HAYFIELD...BYRON...HIGHWAY 52 AND COUNTY 14 AROUND 500 AM... WABASHA...ROCHESTER AROUND 510 AM... HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. HALBACH
Special weather statement, Sep 2, 5:43 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 543 AM CDT THU SEP 2 2010 WIZ017-029-032>034-021145- BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU- 543 AM CDT THU SEP 2 2010 AT 538 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 15 MILES WEST OF DONALD TO WICKHAM VALLEY...MOVING EAST AT 35 MPH. WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS. THE STRONG THUNDERSTORMS WILL BE NEAR... INDEPENDENCE AROUND 550 AM... WHITEHALL...OSSEO...BLAIR AROUND 600 AM... PRICE...BLAIR...6 MILES SOUTH OF JUMP RIVER AROUND 610 AM... THORP AROUND 620 AM... HUMBIRD AROUND 630 AM... THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. HALBACH
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 4:57 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.